Does Long-Term Use of Anti-Acids Increase Your Risk of STOMACH CANCER?
Nov 8, 2017
Last week, appropriately on Halloween, a very scary study was published concluding that the long-term use of certain common anti-acids doubles your risk of stomach cancer! Before you go and flush your heartburn pills down the drain let me put this study in perspective.
The study followed what happened to people that had a stomach bacteria called H. Pylori that continued using a certain type of anti-acid after they were cured of the H. Pylori. Before we continue, let’s make sure we are all talking the same language. There are two main types of anti-acids that decrease the production of acid in your stomach. The first is called H2-Blockers. You may know them by their drug names, for example, Zantac or Tagamet. They work well and do so by reducing approximately 50% of the acid your stomach produces. The other big daddy class of anti-acids is called proton pump inhibitors (PPIs). You may recognize them: Pepcid, Nexium, Prilosec, just to name a few. They work by reducing approximately 90% or greater of the stomach acid we produce. No wonder we love them. They take away our symptoms of heartburn almost immediately. But, all the glistens is not gold.
Anyway, I digress. The study I am referring to was conducted in Hong Kong. It followed tens of thousands of people (HUUGEGE by study standards) for years who were treated and cured of H. Pylori and then continued to take PPIs. The study concluded that these people, who continued to take PPIs at least twice a week had double the risk of stomach cancer. The study basically looks solid. But… and this is why I hate that medical studies are published in the lay press almost simultaneously as in medical journals…when the study is analyzed there are a few flaws that must be taken into consideration. Firstly, H. Pylori itself is a risk for stomach cancer. So, are the people who take PPIs and never had H. Pylori still at higher risk for getting stomach cancer? Secondly, the study was done in Asia, with very little ethnic variation. (Before you send me nasty tweets, read on.) Due to both cultural and genetic differences people from Asia have much higher prevalence of stomach cancer than Americans, so do these results apply here, in the good ole’ U.S. of A.? The answer to both of these questions is a resounding, “I don’t know.”
But here is what I do know. Taking PPI’s for a prolonged period of time (months or years) is not good for you. This is not new news. I wrote about this a few years ago in my bestseller, The Acid Reflux Solution (Which is still going strong, by the way. Thank you.) Taking PPIs day after day, year after year can kill off the cells in your stomach. We call it to atrophy. NOT GOOD. This may be the risk for stomach cancer. Taking PPI’s all the time also decreases your absorption of calcium and iron. Which may lead to weak bones and anemia. Also, NOT GOOD. If you have symptoms of heartburn or stomach pain please see your doctor. For one thing, you may have H. Pylori and this DOES increase your risk of stomach cancer. And lastly, there are alternatives to taking a PPI every day!
BOTTOM LINE: Don’t abuse your PPI’s. It does you no good in the long run.